Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2001, 6:32 PM CDT for Hockley County, Terry County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:32 PM CDT (23:32 UTC)
- Expired
- May 17, 2001, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hockley County, TX, Terry County, TX
The radar
The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:47 PM CDT | Hail 0.88 | Sundown, TX | |
| May 17, 6:52 PM CDT | Hail 1.75 | Sundown, TX | Golfball size hail was reported by the public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3940 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 172332 SVRLBB TXC219-445-180015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 632 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOCKLEY COUNTY IN NORTHWEST TEXAS NORTHERN TERRY COUNTY IN NORTHWEST TEXAS * UNTIL 715 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF SUNDOWN...OR ABOUT 17 MILES SOUTHWEST OF LEVELLAND...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... SUNDOWN AND TOKIO... LOCKETTVILLE... MEADOW... IF SEVERE WJEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3350 10260 3316 10260 3317 10210 3348 10209
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 17, 1:00 PM CDT, 5 hours 32 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 100 PM CDT THU MAY 17 2001 INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF). ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH. ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH. CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING SURFACE COLD AIR FAR SOUTH. PRELIMINARY: FRIONA/TULIA 58/80/57/85/53 42215 BROWNFIELD/LUBBOCK 61/85/61/90/57 22215 CHILDRESS 63/81/63/83/60 42215 ASPERMONT 65/85/65/90/63 2&2215 .LUB...NONE.
In the hours before
Special weather statement, May 17, 5:12 PM CDT, 1 hour 20 minutes before
TXZ021>043-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 512 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING... PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS... SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY... CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND LAMB... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 41 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 46 min |
| May 17, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.